November 21, 2011
IBD Patients Face Increased Skin Cancer Risk
Certain patients with inflammatory bowel disease (IBD) may have an increased risk of skin cancer, which is intensified by the use of immunosuppressant medications, according to two new studies in Gastroenterology, the official journal of the American Gastroenterological Association. Immunosuppressants are commonly used in the treatment of IBD.
In the first study, researchers found that both past and present exposure to thiopurines (a widely used class of immunosuppressants) significantly increased the risk of nonmelanoma skin cancer (NMSC) in patients with IBD, even before the age of 50. Currently, there are no specific recommendations for screening for skin cancers in individuals with IBD.
"The increased risk of skin cancer that we found in our study was observed in all patients, even before the age of 50 years. As expected, this risk increased with age. All patients with irritable bowel disease currently receiving or having previously received thiopurines should protect their skin from UV radiation and receive regular dermatologic screening, regardless of their age," said Laurent Peyrin-Biroulet, MD, PhD, of University Hospital of Nancy, Henri PoincarÃ© University, Vandoeuvre-lÃ¨s-Nancy, France, and lead author of this study.
NMSC mainly encompasses basal cell carcinoma (BCC) and squamous cell carcinoma (SCC), which are by far the most common cancers diagnosed in North America. NMSC continues to be the most common cancer diagnosed among individuals on immunosuppressive medications; patients with IBD are increasingly treated with these immunosuppressant medications.
In a second study, researchers concluded that certain individuals with IBD, such as men with Crohn's disease, may have a baseline increased risk of BCC, and the use of thiopurines increases the risk of SCC.
"All individuals should be protecting themselves against skin cancer," said Harminder Singh, MD, MPH, FRCPC, of the University of Manitoba and lead author of this study. "But, it is especially important that physicians stress the need to be extra vigilant about skin care with their irritable bowel disease patients, especially among those exposed to immunosuppressants such as thiopurines."
However, Dr. Singh and his colleagues note that the small absolute increased risk of NMSC may not merit stopping thiopurines for those who need them for their IBD disease control.
On the Net: